newbanner

 

NOAA’s Hurricane Intensity Forecasts Workshop

Upper Ocean and Air-Sea Interface Boundary Observing, Analysis, Modeling,
and Intensity Forecasting of Hurricanes

Tuesday, January 26 - Thursday, January 28 | 12:30 - 4:30 PM EST

 

12:00 PM (Optional) Workshop Opens for Technical Testing
  • Participants may test the software, troubleshoot, and/or ask questions before the workshop begins.
12:30 PM Workshop Facilitators | Logistics
12:45 PM Workshop Hosts | Welcome and Opening Remarks
1:00 PM Keynote Address: Societal Impacts and Importance of Improving Hurricane Intensity Forecasts 
1:15 PM Session 1: State of Knowledge of Hurricane Intensity Studies and Forecasts

Session Overview: Present the current state of hurricane intensity forecasts.
Moderator: Mark Miller, NOAA NWS Office of Observations
Chat Moderator: Dr. Rick Lumpkin, NOAA AOML

Total session time: 30 minutes

1:45 PM Break
 
2:00 PM Session 2: Current State and Future Plans of Modeling and Data Assimilation Efforts for Hurricane Intensity Forecasts

Session Overview: Present modeling efforts from research and operational centers, seek R2O and O2R between the two entities, and identify ocean observations requirements.
Moderator: Dr. Hyun-Sook Kim, NOAA AOML
Chat ModeratorDr. Scott Glenn, Rutgers University 

Total session time: 1 h 25 minutes
 

3:30 PM Break
 
3:45 PM Session 3:  Observational Activities During Recent Hurricane Seasons (2020)

Session Overview: Review the advancements made in observing platform deployment and coordination that can be built upon for future hurricane seasons.
Identify the emerging challenges in targeted observations and discuss commonalities across groups to identify a path forward.

Moderator: Dr. Sid Thurston, NOAA Global Ocean Monitoring and Observing Program
Chat Moderator: Dr. Terri Paluszkiewicz, Global Drifter Program

  • Synthesis of deployment successes and challenges: Dr. Rick Lumpkin, NOAA AOML -- 15 minutes 
  • Moderated discussion: Identify recommendations and action items -- 15 minutes

Total session time: 30 minutes
 

4:15 PM David Legler and Jessica Snowden | Day 1 Reflections and Looking Ahead to Day 2
 
4:30 PM ADJOURN
 
12:00 PM (Optional) Workshop Opens for Technical Testing
  • Participants may test the software, troubleshoot, and/or ask questions before the workshop begins.
12:30 PM Workshop Hosts | Welcome and Opening Remarks
12:45 PM Keynote Address
  • Speaker: Dr. Vijay Tallapragada, NOAA NWS Environmental Modeling Center
1:00 PM Session 1: Observing the Atmospheric Boundary Layer and Air-Sea Interface during Hurricanes

Session Overview: Describe the key observing systems that monitor physical processes, the kinematic and thermodynamic structure of the lower atmospheric boundary layer
(i.e., lowest 1 km of the atmosphere over the ocean) and the air-sea transition zone; and identify gaps in models. Include recommendations from atmospheric scientists and oceanographers.
Moderator: Dr. Elizabeth Thompson, NOAA ESRL
Chat Moderator: Dr. Joshua Wadler, NOAA AOML

Total session time:  1 hour 20 minutes
 

2:20 PM Break
 
2:30 PM Session 2: Observing the Upper Ocean during Hurricanes

Session Overview: Present how measuring a suite of parameters with different sampling strategies have helped with understanding and prediction of hurricane intensity,
and what data impact studies are guiding us to improve where to measure and spatial/temporal scales that we should measure in the upper ocean.
Moderator: Dr. Travis Miles, Rutgers University
Chat Moderator: Dr. Chidong Zhang, NOAA PMEL

3:15 PM Break


3:30 PM Continuation of Session 2: Moderated Discussion
  • Identify recommendations and action items --45 minutes

Total session time: 1 hour 35 minutes
 

4:15 PM Carl Gouldman and Krisa Arzayus | Day 2 Reflections by hosts and Looking Ahead to Day 3
 
4:30 PM ADJOURN
12:00 PM (Optional) Workshop Opens for Technical Testing
  • Participants may test the software, troubleshoot, and/or ask questions before the workshop begins.
12:30 PM Workshop Hosts | Welcome and Opening Remarks
12:45 PM Keynote Address
1:00 PM Session 1: Data Management 

Session Overview: Present and discuss how ocean data are acquired, transmitted, and assimilated into models.
Moderator: Dr. Joe Cione, NOAA AOML
Chat Moderator: Christine Bassett, NOAA NWS Office of Observations

  • Data used in numerical models: Jong Kim, NOAA NWS Environmental Modeling Center -- 10 minutes
  • Transmitting Data to the GTS: Kevin O'Brien, NOAA PMEL -- 10 minutes
  • Moderated Discussion: Identify recommendations and action items -- 25 minutes

Total session time: 45 minutes
 

1:45 PM Break
 
2:00 PM Session 2: Gaps in Ocean Observations

Session Overview: Discuss how analysis and modeling efforts help identify gaps in observations that can be addressed in the short or medium-term to improve ocean analysis and forecasts.
Moderator: Dr. Emily Smith, NOAA Global Ocean Monitoring and Observing Program
Chat Moderator: Cheyenne Stienbarger, NOAA Global Ocean Monitoring and Observing Program

  • Addressing gaps for the 2021 Atlantic Hurricane Season: Dr. Gustavo Goni, NOAA AOML -- 10 minutes
  • Common Challenges between TC and ETC: Dr. Joe Sienkiewicz, NOAA NWS Ocean Prediction Center -- 10 minutes
     
  • Discussion: Identification of Gaps -- 30 minutes
    • How gaps are identified (models, analysis, low cost, easy logistics, …)
    • How priorities are determined
    • Gaps for improving hurricane rapid intensification forecasts
    • Gaps for understanding physics and conducting analysis 
    • Gaps for operational ocean forecasts
    • Gaps for ocean-atmosphere coupled models
       
  • Discussion: Practical, Actionable Recommendations to Address Gaps -- 30 minutes
    • Near-term recommendations and solutions 
    • How progress in improving hurricane intensity forecast can be demonstrated through an integrated field campaign during Hurricane Season 2022

Total session time: 1 hour 20 minutes
 

3:30 PM Break
 
3:45 PM Concluding Discussions

Moderators: Dr. Sid Thurston and Dr. Frank Marks
Session Objective: Review and discuss priorities, requirements, and other recommendations that can be accomplished in the next 1-2 years, with a specific look to planning for an integrated field campaign for Hurricane Season 2022.

Total session time: 30 minutes
 

4:15 PM John Cortinas and Molly Baringer | Day 3 Reflections
4:25 PM David Legler | Looking Ahead
4:30 PM ADJOURN


Workshop Steering Committee:

Sid Thurston (NOAA GOMO), Cheyenne Stienbarger (NOAA GOMO), Emily Smith (NOAA  GOMO), Gustavo Goni (NOAA AOML),
Hyun-Sook Kim (NOAA AOML), Joe Cione (NOAA  AOML), Chidong Zhang (NOAA  PMEL), Mark Miller and Christine Bassett (NOAA NWS Office of Observations),
Benjamin LaCour (NOS-IOOS/NOAA Corps) and Terri Paluszkiewicz (Global Drifter Program contractor)